Swollen neck?

Hi. My doc lowered my levothyroxine from 75mcg to 50 mcg 2 weeks ago. A very low dose to say initially a few years ago I was on 200mcg! (Hypothyroid).

The reason for lowering my dose was due to my blood test results as below. All fine other than low tsh.tsh 0.0.1 (0.4 -4.5), ft4 22.1 (9-25), ft3 5.7 (3.5-7.8).

This was 2 weeks ago and I'm getting what feels like swelling at the bottom of my next near the front like below my throat it is uncomfortable but doesn't hurt I'm just concious of it and it is uncomfortable to swallow . It isn't visible either. I also had tummy ache for a week which now has finally subsided.

Has anyone else had this and knows what it means? I'm due my blood test on 1st Sept to check my levels and booked in docs but can't get in until next Monday so almost a week and a half away. Is there anything I can do to bring it down? I started my new job on Monday and am really struggling with concentration and talking on the phone due to it being uncomfortable but im a bit embarrassed to mention it with it being a new job.

Thank you and sorry it is such a long post x

5 Replies

  • I would increase your dose of levo up again as they have no right to reduce medication, especially when you're feeling quite well, due to the TSH only. We can also have a suppressed TSH if we feel well. Dr Toft says so in his article in Pulse Online. It's such a pity doctors are so very poorly trained in the treatment of patients with hypothyroid.

    Your blood tests look fine. I often had 0.01 TSH and never had meds reduced. Many are under the false impression that a low TSH equals heart problems. Also the fact that you were on 200mcg of levo and now down to 50mcg I think it is terrible. I think that's the cause of your swollen neck although I am not medically qualified and it makes me wonder how they can cause even more problems.

    Increase your dose gradually.



  • Sorry I meant to say lowered from 75mcg/50 mcg on alternate days to 50mg everyday so not much of an alteration at all. 25 mcg every other day lower which I didn't expect to even notice a difference . The 200mcg was my initial dose years ago when I 1st became hypo then it has been gradually decreased to 5p mcg sort of 25 mcg each time I've been tested. They didn't give me a choice. Wish there were specialists you could go to.

  • They are more concentrated on keeping the TSH in a certain range (which is from the Pituatary Gland) than on knowing how to keep the patient well.

    If you felt reasonably well when on a dose of 200mcg and didn't feel overstimulated that could have been your dose.

    Dr Skinner said (and he brought thousands back to health even though persecuted by the GMC)

    This book was written to draw attention of the medical profession to a major faux pas in the care of patients with hypothyroidism. This arises from the inexplicable refusal of the medical profession to recognise that patients can suffer from hypothyroidism when the thyroid chemistry is deemed to be ‘normal’ if the free thyroxine or the thyroid stimulating hormone lie between 95% reference intervals. There is a further problem that when a patient is diagnosed as hypothyroid many patients receive too low level of thyroid replacement through servile reliance on thyroid chemistry with (often) cavalier disregard of how the patient feels accompanied by an implicit and bizarre belief that a level of thyroid hormone is a better index of wellbeing than the patient’s own view of his/her wellbeing.

    This situation has arisen from the mindless deification of ‘evidence-based medicine’ which usually means laboratory-based-medicine where one chooses the evidence which suits and ignores evidence which doesn’t suit.

  • Thank you for the information. I was over medicated when on 200mcg so definately was right to reduce at that point but felt normal on 75mcg so a bit gutted when they changed it but you should be able to trust the docs :-( x

  • But you do have a choice. Did you tell them you didn't want to reduce your dose? if you say nothing, they take that as agreement. Always stand up for yourself and say no. No, no, no, no, I will not reduce my dose, I feel well on this dose.

    You can't trust doctors. Half the time they Don't know what they're talking about, the other half they make it up as they go along. That is why you have to educate yourself so that you can fight your corner. Don't let them bully you, Don't let them brow-beat you. Let them know that you know what your talking about, and you are not going to fall for their rubbish.

    Or, your other choice is to treat yourself.

You may also like...